California, 2014Flash Flood in California, September 16, 2014
September 16, 2014 · NWS PSR · 1 event in 1 county or zone
Scattered thunderstorms developed across portions of the eastern deserts of Riverside County during the evening hours on September 16th. 5 inches per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across portions of the eastern deserts of Riverside County during the evening hours on September 16th. A few of the storms produced locally heavy rainfall with peak rain rates reaching at least as high as 1.5 inches per hour. The heavy rain affected locations from Desert Center eastward to Blythe, and caused brief flash flooding which affected motorists on highway 177 near Desert Center. No injuries were reported due to the flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 16, 1:53 PM PST, 3 hours 37 minutes earlier.
Area forecast discussion, Sep 16, 1:53 PM PST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
253 PM MST TUE SEP 16 2014
.SYNOPSIS...
TROPICAL STORM ODILE WILL BE MOVING NORTHEASTWARD INTO SOUTHERN
ARIZONA LATE TONIGHT INTO WEDNESDAY BRINGING WIDESPREAD RAINFALL
ACROSS MUCH OF SOUTHERN ARIZONA. THERE WILL BE AN ELEVATED RISK OF
HEAVY RAIN AND FLOODING MAINLY ACROSS SOUTHEAST AND EAST-CENTRAL
ARIZONA. AFTER THE REMNANTS OF ODILE MOVES OUT OF THE REGION
SOMETIME THURSDAY...MOISTURE ALONG WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS WILL LINGER INTO THE WEEKEND. DRIER AIR WILL GRADUALLY
RETURN BY LATE IN THE WEEKEND INTO EARLY NEXT WEEK.
&&
.DISCUSSION...
TROPICAL STORM ODILE...NOW CENTERED JUST INLAND OVER EAST-CENTRAL
COAST OF BAJA CALIFORNIA WILL GRADUALLY WEAKEN AS IT APPROACHES
SOUTHERN ARIZONA TONIGHT. CURRENTLY...THE OUTER CLOUD BANDS OF ODILE
STRETCH ACROSS CENTRAL ARIZONA WITH DEEP MOISTURE SLOWLY WORKING
NORTHWARD INTO SOUTH-CENTRAL ARIZONA. A LINE OF LIGHT SHOWERS FROM
JUST NORTHEAST OF YUMA THROUGH PHOENIX TO SHOW LOW CONTINUES TO
SLOWLY PROGRESS TO THE NORTH ALONG THE MOISTURE GRADIENT AND IN AN
AREA OF MID-LEVEL ASCENT. AREA RAIN GAUGES HAVE REPORTED ANYWHERE
FROM JUST A TRACE TO UP TO A TENTH OF AN INCH WITH THIS LINE. THIS
RAIN AND THICK CLOUDS HAVE PLAYED HAVOC ON OUR TEMPERATURES THIS
AFTERNOON WITH MANY LOCATIONS REMAINING IN THE 80S ACROSS
SOUTH-CENTRAL ARIZONA. FURTHER TO THE WEST...SKIES REMAINED CLEAR TO
MOSTLY CLEAR THROUGH MUCH OF THIS MORNING ALLOWING FOR QUITE
UNSTABLE CONDITIONS. MLCAPES OF 1000-2000 J/KG ARE CURRENTLY SHOWN
ACROSS RIVERSIDE AND LA PAZ COUNTIES. THUNDERSTORMS HAVE ALREADY
DEVELOPED ACROSS THE HIGHER TERRAIN IN CENTRAL ARIZONA ALONG WITH AN
ISOLATED STORM IN NORTHERN LA PAZ COUNTY. STORM COVERAGE IS EXPECTED
TO EXPAND BY LATE AFTERNOON INTO RIVERSIDE AND LA PAZ COUNTIES WITH
SOME STORMS POTENTIALLY BRINGING STRONG TO SEVERE WIND GUSTS...HEAVY
RAINFALL...AND LOCALIZED FLOODING.
NOT MUCH CHANGE IN THE MODELS OR FORECAST THINKING SINCE LAST NIGHT
AS T.S. ODILE IS FORECAST TO WEAKEN WHILE MOVING INTO ARIZONA
SOMETIME WEDNESDAY AFTERNOON. SOME MODEL DIFFERENCES REMAIN WITH THE
TRACK AND HOW FAST THE REMNANTS OF ODILE PROGRESSES THROUGH
SOUTHEAST ARIZONA...BUT THE TRACK CONSENSUS BRINGS ODILE SOMEWHERE
BETWEEN PHOENIX AND TUCSON...LIKELY CLOSER TO TUCSON. AS THE
CIRCULATION MOVES INTO SOUTHEAST ARIZONA ON WEDNESDAY...SLIGHTLY
DRIER AIR FROM THE NORTH WILL BE ADVECTED INTO THE
AREA...DOWNSLOPE...AND DRY OUT EVEN FURTHER. THIS WILL LIKELY RESULT
IN A VERY PRONOUNCED BACK EDGE TO ANY PRECIP THAT DEVELOPS. THE
TRICKY PART IS TRYING TO ASCERTAIN EXACTLY WHERE THIS BACK EDGE WILL
RESIDE. THE LATEST HI-RES MODELS SHOW FAIRLY STEADY RAIN MOVING INTO
SOUTHEAST ARIZONA AND FROM MARICOPA COUNTY EASTWARD STARTING LATE
TONIGHT...WHILE THE HEAVIEST RAIN WILL JUST BE MOVING ACROSS THE
U.S./MEXICO BORDER. RAINFALL AMOUNTS THROUGH 18Z WEDNESDAY SHOULD
MAINLY BE AROUND A HALF AN INCH WITH LOCALIZED HIGHER AMOUNTS ACROSS
NORTHERN PINAL AND GILA COUNTIES. HAVE INCREASED POPS MAINLY FROM
MARICOPA COUNTY EASTWARD DURING THE 06Z-18Z TIMEFRAME TO ACCOUNT FOR
A STRONG SURGE IN DEEP MOISTURE ASSOCIATED WITH ODILE.
AS THE CIRCULATION MOVES INTO SOUTHEAST ARIZONA...THE WESTERN EDGE
OF THE HEAVY RAIN BAND WILL END UP SOMEWHERE BETWEEN CENTRAL PHOENIX
TO JUST NORTHWEST OF TUCSON. CURRENT TRACK AND FORECAST THINKING
KEEPS THE HEAVIEST RAIN OUT OF THE PHOENIX METRO AREA AND FOCUSED
MORE FROM CENTRAL PINAL COUNTY TO GILA COUNTY AND SOUTH. THE TRACK
OF THE HEAVIEST RAIN IS DEFINITELY NOT CERTAIN AT THIS POINT AND
COULD SHIFT SOME. CURRENT THINKING ON STORM TOTAL RAINFALL AMOUNTS
BRING 2-3 INCHES ACROSS SOUTHERN GILA COUNTY...WITH AROUND ONE INCH
ACROSS THE PHOENIX AREA WITH LOCALLY HIGHER AMOUNTS. THE FLASH FLOOD
WATCH REMAINS IN EFFECT STARTING LATE WEDNESDAY MORNING LASTING
THROUGH MIDDAY THURSDAY.
TIMING WITH EJECTING THE REMNANT LOW REMAINS AN ISSUE WITH THE GFS
MOVING THE LOW OUT OF ARIZONA ALREADY BY 12Z THURSDAY...WHILE THE
EUROPEAN IS AROUND 12 HOURS BEHIND. HAVE MAINLY LEANED MORE TOWARD
THE SLOWER EXISTING OF THE LOW WHICH AGREES WITH THE NHC
POSITIONING. WILL SEE MODEST DRY ADVECTION STARTING THURSDAY
AFTERNOON AS WINDS TURN WESTERLY BEHIND THE EXISTING ODILE. BOUNDARY
LAYER MOISTURE WON/T BE SCOURED OUT ENTIRELY AND THERE SHOULD STILL
BE A CHANCE OF AFTERNOON SHOWERS/STORMS ACROSS SOUTH-CENTRAL ARIZONA
ON FRIDAY/SATURDAY. DECENT FLOW...AROUND 20-25KTS...IN THE
700MB-300MB LAYER AND A FEW PV PERTURBATIONS COULD BE ENOUGH TO
SERVE AS THE TRIGGER FRIDAY/SATURDAY. FROM THAT POINT INTO EARLY
NEXT WEEK WILL HANG ONTO CLIMO POPS AS MIXING RATIOS WILL REMAIN
ABOVE 6-7 G/KG EAST OF PHOENIX.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
A BAND OF LIGHT TO MODERATE RAIN WILL CONTINUE LIFTING NORTHWARD
THROUGH THE PHOENIX AREA EARLY THIS AFTERNOON. CIGS MAY BRIEFLY
LOWER TO AROUND 5-6K FT...THOUGH VSBYS WILL LIKELY REMAIN ABOVE 6SM.
AFTER A BREAK IN THE ACTIVITY THIS AFTERNOON...SHOWERS WILL
REDEVELOP OVERNIGHT AROUND 06Z-10Z. WINDS ARE GENERALLY EXPECTED TO
REMAIN EASTERLY THROUGH THE PERIOD.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
THERE IS A THREAT OF STRONG TO SEVERE THUNDERSTORMS LATE THIS
AFTERNOON NEAR KBLH AND VCTS HAS BEEN INTRODUCED IN THE TAFS. THE
THREAT FOR ACTIVITY IS MUCH LESS FURTHER SOUTH NEAR KIPL.
OTHERWISE...WINDS WILL GENERALLY REMAIN OUT OF THE SOUTH AND
SOUTHEAST WITH VFR CIGS/VSBYS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
LINGERING MOISTURE FROM THE REMAINS OF HURRICANE ODILE WILL KEEP THE
CHANGES FOR SHOWERS/THUNDERSTORMS GOING OVER THE REGION ON THURSDAY
AND FRIDAY...WITH HEAVY RAINFALL AND LOCALIZED FLOODING POSSIBLE
OVER SOUTH-CENTRAL AZ. INCREASING WESTERLY FLOW ALOFT WILL THEN
GRADUALLY PUSH DRIER AIR INTO THE REGION FROM THE WEST FROM THIS
WEEKEND INTO EARLY NEXT WEEK...REDUCING THE CHANCES OF
SHOWERS/THUNDERSTORMS OVER THE REGION...WITH CONVECTIVE ACTIVITY
LIKELY TO BE CONFINED TO THE HIGHER TERRAIN NORTH AND EAST OF
PHOENIX BY MONDAY. AFTERNOON HUMIDITY VALUES...WHICH WILL REMAIN IN
THE 35-50 PERCENT RANGE WITH EXCELLENT OVERNIGHT RECOVERIES ON
THURSDAY AND FRIDAY...ARE EXPECTED TO FALL INTO THE 20-35 PERCENT
RANGE BY MONDAY. WINDS TO REMAIN MAINLY ON THE LIGHT SIDE...EXCEPT
AROUND THUNDERSTORMS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY
AFTERNOON AZZ021>024-027-028.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...KUHLMAN/LEINS
AVIATION...HIRSCH
FIRE WEATHER...PERCHAHazardous weather outlook, Sep 16, 2:26 PM PST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
326 PM MST TUE SEP 16 2014
AZZ021>024-027-028-171300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
326 PM MST TUE SEP 16 2014
...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...SOUTH-
CENTRAL ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO WEATHER HAZARDS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THE THREAT OF HEAVY RAIN WILL BEGIN TO TAPER OFF LATE THIS WEEK AS
DRIER AIR MOVES INTO THE AREA BY THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AZZ020-025-026-CAZ030>033-171300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
SOUTHWEST DESERTS-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
326 PM MST TUE SEP 16 2014 /326 PM PDT TUE SEP 16 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY. THE
PRIMARY HAZARDS WILL BE GUSTY WINDS...LOCALIZED BLOWING DUST...HEAVY
RAIN AND LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH THE END OF THE WEEK BUT AT THIS POINT IT APPEARS THE
HEAVIEST RAINFALL WILL BE DISPLACED ACROSS EASTERN ARIZONA. WHERE
STORMS FORM...HEAVY RAIN AND LOCALIZED FLOODING WILL BE THE PRIMARY
THREATS. A DRYING TREND WILL BEGIN THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Sep 16, 2:41 PM PST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
341 PM MST TUE SEP 16 2014
AZZ021-162345-
LA PAZ AZ-
341 PM MST TUE SEP 16 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA
UNTIL 445 PM MST
AT 337 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR ALAMO STATE PARK...MOVING WEST AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
ALAMO LAKE...
ALAMO ROAD...
RURAL NORTHERN LA PAZ COUNTY...
BOATERS ON ALAMO LAKE ARE ADVISED TO GET TO SHORE QUICKLY.
LAT...LON 3422 11344 3403 11384 3425 11389 3426 11386
3423 11383 3424 11381 3424 11377 3425 11373
3421 11370 3424 11359 3430 11355 3431 11352
TIME...MOT...LOC 2240Z 072DEG 3KT 3428 11366
AJSpecial weather statement, Sep 16, 2:46 PM PST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
346 PM PDT TUE SEP 16 2014
CAZ030-162345-
RIVERSIDE CA-SAN BERNARDINO CA-
346 PM PDT TUE SEP 16 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA
UNTIL 445 PM PDT
AT 342 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTH OF JOSHUA TREE...MOVING WEST AT 5
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING AND BRIEF HEAVY RAIN WHICH COULD CAUSE
WASHES TO START RUNNING.
LOCATIONS IMPACTED INCLUDE...
JOSHUA TREE NATIONAL PARK...
IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.
LAT...LON 3408 11645 3408 11627 3412 11627 3413 11626
3412 11619 3398 11606 3391 11628 3395 11642
3399 11646 3404 11647
TIME...MOT...LOC 2245Z 069DEG 3KT 3406 11630
AJSpecial weather statement, Sep 16, 3:48 PM PST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
448 PM MST TUE SEP 16 2014
AZZ020-021-170045-
LA PAZ AZ-
448 PM MST TUE SEP 16 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWEST LA PAZ COUNTY IN WEST CENTRAL ARIZONA
UNTIL 545 PM MST
AT 443 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS MOVING TOWARD THE PARKER STRIP FROM MOHAVE
COUNTY.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PARKER...PARKER DAM
AND BUCKSKIN MOUNTAIN PARK.
IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING. BOATERS ARE ADVISED TO GET TO SHORE IMMEDIATELY.
LAT...LON 3430 11408 3427 11404 3426 11401 3426 11387
3403 11386 3408 11433 3415 11432 3417 11429
3419 11424 3426 11416 3426 11414 3430 11415
3431 11414
TIME...MOT...LOC 2346Z 094DEG 10KT 3418 11402
AJSpecial weather statement, Sep 16, 4:07 PM PST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
507 PM MST TUE SEP 16 2014
CAZ030-032-033-170045-
RIVERSIDE CA-IMPERIAL CA-
507 PM PDT TUE SEP 16 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME NORTH CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA
UNTIL 545 PM PDT
AT 503 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS NEAR CHIRIACO SUMMIT...MOVING SOUTHWEST AT 5
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
INTERSTATE 10 WEST OF DESERT CENTER...
IMPERIAL HOT SPRINGS...
LAT...LON 3369 11595 3373 11595 3377 11562 3345 11538
3339 11576 3359 11595 3368 11595
TIME...MOT...LOC 0006Z 041DEG 5KT 3356 11565
AJSpecial weather statement, Sep 16, 4:39 PM PST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
539 PM MST TUE SEP 16 2014
AZZ020-021-CAZ031-032-170130-
LA PAZ AZ-RIVERSIDE CA-
539 PM MST TUE SEP 16 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA
WEST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA
UNTIL 630 PM MST/630 PM PDT/
AT 534 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES EAST OF BLYTHE...MOVING WEST AT 5
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
BRIEF BUT HEAVY RAINFALL AS WELL AS FREQUENT LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
BLYTHE...EHRENBERG...INTERSTATE 10...HIGHWAY 95.
IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING. MOTORISTS SHOULD BE PREPARED FOR SUDDEN HAZARDOUS
DRIVING CONDITIONS AND BE PREPARED TO PULL OFF THE ROAD TO A SAFER
LOCATION.
LAT...LON 3362 11423 3357 11461 3383 11463 3409 11467
3408 11444 3412 11441 3412 11436
TIME...MOT...LOC 0037Z 066DEG 5KT 3364 11446
AJFlash Flood, Riverside
- When
- September 16, 5:30 PM PST to 8:00 PM PST
- Where
- Riverside County, 6.81 mi NE of Desert Center Arpt to 1.71 mi N of Desert Center Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.810, -115.226
Scattered thunderstorms developed across portions of the eastern Riverside County deserts during the evening hours on September 16th, and they produced locally heavy rainfall with peak rain rates at least as high as 1.5 inches per hour. The heavy rain led to brief flash flooding along highway 177, about 10 miles to the northeast of Desert Center. According to local law enforcement, the highway was closed for a short time due to high water running over the road. After the thunderstorms dissipated, the high water quickly subsided. There were no reports of stranded motorists or injuries due to the flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in California, September 16, 20141 death · $850,000 · 1 in hail · 3 events
- Flash Flooding and Flood in Arizona, September 16 to 18, 2014$615,000 · 5 events
- Flood and Damaging Winds in California, September 16, 2014$55,000 · 13 events
- Damaging Winds and Lightning Strike in South Carolina, September 16, 2014$76,000 · 55 kt wind · 3 events
- Heavy Rain in New Mexico, September 16 to 19, 201410 events
- Flash Flooding and Flood in Arizona, September 16 to 17, 2014$8,000 · 1 in hail · 7 events
- Damaging Winds in North Carolina, September 16, 2014$4,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in South Carolina, September 16, 20141 in hail · 5 events
- Flash Flooding and Damaging Wind in South Carolina, September 16, 2014$6,000 · 50 kt wind · 3 events
- Funnel Clouds in Texas, September 16, 20142 events
- Funnel Clouds in Texas, September 16, 20142 events
- Flash Flood and Hail in Mississippi, September 16 to 18, 2014$3,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538240.